Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 66, NWS Buffalo, NY

July 16, 2020

NWS Buffalo, NY issued this small craft advisory at Jul 16, 2020, 4:11 AM EDT. It took effect at Jul 16, 2020, 11:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 4:11 AM EDT (08:11 UTC)
In effect from
Jul 16, 2020, 11:00 PM EDT
Expired
Jul 17, 2020, 8:00 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

483 
WHUS71 KBUF 160811
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
411 AM EDT Thu Jul 16 2020

LOZ045-161815-
/O.NEW.KBUF.SC.Y.0066.200717T0300Z-200717T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
411 AM EDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT FRIDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 11 PM this evening to 8 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
4 follow-up statements
702 
WHUS71 KBUF 161036
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
636 AM EDT Thu Jul 16 2020

LOZ045-162115-
/O.CON.KBUF.SC.Y.0066.200717T0300Z-200717T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
636 AM EDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 AM EDT FRIDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 11 PM this evening to 8 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
161 
WHUS71 KBUF 161736
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
136 PM EDT Thu Jul 16 2020

LOZ045-170145-
/O.CON.KBUF.SC.Y.0066.200717T0300Z-200717T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
136 PM EDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 AM EDT FRIDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 11 PM this evening to 8 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
789 
WHUS71 KBUF 170139
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
939 PM EDT Thu Jul 16 2020

LOZ045-170945-
/O.CON.KBUF.SC.Y.0066.200717T0300Z-200717T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
939 PM EDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
183 
WHUS71 KBUF 170813
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
413 AM EDT Fri Jul 17 2020

LOZ045-171200-
/O.CON.KBUF.SC.Y.0066.000000T0000Z-200717T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
413 AM EDT Fri Jul 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 16, 1:56 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 1:56 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
156 AM EDT Thu Jul 16 2020

.SYNOPSIS...
A series of weak fronts will support scattered gusty thunderstorms
from midday today into this evening. Mid summer heat and humidity
can then be expected for Friday through at least the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
High clouds spilling in off the convection over the central Great
Lakes and Ohio Valley, but quiet early this morning as high pressure
centered over Quebec supplies fair dry weather. Weak elevated
instability and increasing sw low-level jet may support isold
showers, but not much thunder, over far WNY toward daybreak. Very
low chance.

Well developed MCV associated with current convection over Indiana
will push a series of weak fronts through our region later
today...and this will lead to some showers and strong to severe
storms. Damaging wind gusts still main threat...but backing winds
blo 4kft could provide enough shear for isolated tornado. MOST prone
time for severe weather will be from 2 PM til 10 PM
Thursday...although its possible that at least some weaker
convection (showers with isolated thunder) could be problematic as
early as late morning. Far western New York remains in a slight risk
area as defined by the Storm Prediction Center...with the remainder
of the forecast area in a marginal risk area for severe weather.

Strong convection this evening, especially from Genesee valley to
the east, weakens to scattered showers overnight.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Cold front will continue to slowly work its way across the region
Friday. Due to the combination of both the front and upper level
forcing a threat for showers and storms will remain in the forecast.
However, with reduced instability and shear remaining in the area on
Friday the severe potential will be quite limited. Also, the area
will be dominated by a quite moist air mass which will aid any
convection to have the potential to produce heavy downpours and
gusty winds. Convection will die down and clear out Friday night.

In the wake of the cold frontal passage, upper level ridging will
attempt to build across the southern two-thirds of the Contiguous
United States for the weekend. In its attempt the region will become
located in the northern periphery of the upper level ridge and have
more of a zonal orientation. This pattern will allow for some
shortwave disturbances to pass through the westerly flow aloft. That
said, the first shortwave disturbance and its associated surface
features will begin to pass through the Western Great Lakes
Saturday. Meanwhile, ahead of the surface disturbance the region
will be under a warm air advection regime allowing for temperatures
to rise up into the upper 80s and low 90s on Saturday. Additionally,
Saturday and Saturday night will remain on the dry side.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level shortwave will continue to approach the Eastern Great
Lakes Sunday and Monday, while at the surface a slow moving cold
front will pass through the region during this time. Following its
passage high pressure will build into the region for the later half
of this period. That said, there are chances for showers and storms
throughout the entirety of the period due to the cold frontal
passage and daytime instability.

Aside from the shower and storm potential during this time, the
other headline is the return of the heat and humidity. High
temperatures will rise up into the upper 80s and low 90s across the
region throughout the period. However, these temperatures combined
with dewpoint temperatures in the low 70s on Sunday and Monday will
allow heat indices to reach well into the 90s. The hottest day of
this period will be Sunday because of the strong warm air advection
occurring.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
High pressure will remain in control across the region through
daybreak. Cannot rule out isold shower at JHW toward daybreak.

While VFR conditions will prevail today...showers and thunderstorms
will become rather widespread during the afternoon and evening.
Some of the storms are expected to be strong to severe.

Outlook...

Tonight...VFR/MVFR with showers and thunderstorms likely.
Friday...Mainly VFR. A chance of showers and thunderstorms.
Saturday...VFR.
Sunday and Monday...Mainly VFR. A chance of showers and
thunderstorms.

&&

.MARINE...
Winds will veer to the south across the region today, and while
winds will freshen a bit in some areas, the main concern will be the
likelihood for thunderstorms this afternoon and evening. The storms
will have an elevated risk of producing strong wind gusts.

A brief period of stronger winds will be possible late this
afternoon and tonight. Wind direction will be mainly offshore,
however wind speeds may be strong enough for a short-lived round
of Small Craft Advisories across the eastern half of Lake
Ontario during this timeframe, with both winds and waves
possibly meeting SCA criteria across the far eastern Lake
Ontario nearshore waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JLA/RSH
MARINE...JM/RSH
Hazardous weather outlook, Jul 16, 3:55 AM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
355 AM EDT Thu Jul 16 2020

NYZ001-002-010>012-019-020-085-170800-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
355 AM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk that some thunderstorms this afternoon into
early this evening will become severe with damaging winds the main
threat, though isolated tornadoes are also possible. There is also a
marginal risk for excessive rainfall with the potential for localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-021-170800-
Monroe-Livingston-Allegany-
355 AM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk that some thunderstorms this afternoon into
this evening will become severe with damaging winds the main threat.
There is also a marginal risk for excessive rainfall with the potential
for localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-170800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
355 AM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk that some thunderstorms late this afternoon
through this evening will become severe with damaging winds the main
threat. There is also a marginal risk for excessive rainfall with
the potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-170800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
355 AM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a slight risk that some thunderstorms this afternoon into
early this evening will become severe with strong winds the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-170800-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
355 AM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk that some thunderstorms late this afternoon
through this evening will become severe with strong winds the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:28 AM EDTSpecial Weather StatementBUFGenesee32 min
Jul 16, 11:57 AM EDTSpecial Weather StatementBUFGenesee33 min
Jul 16, 12:09 PM EDTSpecial Marine WarningBUF66 min
Jul 16, 12:33 PM EDTSpecial Weather StatementBUFMonroe27 min
Jul 16, 12:37 PM EDTSevere Thunderstorm WarningBUFMonroe38 min
Jul 16, 1:42 PM EDTSpecial Marine WarningBUF93 min
Jul 16, 2:12 PM EDTSpecial Marine WarningBUF22 min
Jul 16, 2:39 PM EDTSpecial Weather StatementBUFOswego36 min
Jul 16, 3:04 PM EDTSpecial Marine WarningBUF41 min
Jul 16, 3:48 PM EDTSpecial Marine WarningBUF57 min
Jul 16, 3:52 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie53 min
Jul 16, 3:53 PM EDTSpecial Marine WarningBUF67 min
Jul 16, 4:07 PM EDTTornado WarningBUFCattaraugus, Chautauqua, Erie38 min
Jul 16, 4:08 PM EDTSpecial Marine WarningBUF53 min
Jul 16, 4:13 PM EDTSevere Thunderstorm WarningBUFChautauqua62 min
Jul 16, 4:23 PM EDTSpecial Weather StatementBUFMonroe67 min
Jul 16, 4:44 PM EDTSpecial Weather StatementBUFErie46 min
Jul 16, 5:02 PM EDTSpecial Weather StatementBUFGenesee43 min
Jul 16, 5:12 PM EDTSpecial Weather StatementBUFCattaraugus, Erie63 min
Jul 16, 5:14 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie46 min
Jul 16, 5:36 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua24 min
Jul 16, 5:49 PM EDTAreal Flood WarningBUFChautauqua, Erie, Genesee, Wyoming3 hr
Jul 16, 5:50 PM EDTSpecial Weather StatementBUFGenesee, Livingston, Ontario, Wayne55 min
Jul 16, 5:50 PM EDTTornado WarningBUFCattaraugus, Chautauqua40 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie, Wyoming47 min
Jul 16, 6:32 PM EDTTornado WarningBUFCattaraugus28 min
Jul 16, 6:42 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua3 hr
Jul 16, 6:50 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus40 min
Jul 16, 6:59 PM EDTTornado WarningBUFCattaraugus31 min
Jul 16, 7:15 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus4 hr
Jul 16, 7:17 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua43 min
Jul 16, 7:42 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus48 min

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.